Back in mid-July 2015, I had a bout of anxiety and insomnia due to worrying about the beginning of a new relationship. I initially asked for some help for this, and my doc prescribed Wellbutrin, but after 5 days of being numb, I stopped it. Then asked for something different and was prescribed Ambien 5 mg. Was on that for 16 days, but it was not working to get me to sleep, so I ended up at a Psych ER at the local university hospital. They suggested Remeron, so I went on that at 7.5 mg to begin with. That combination was still not working, and I ended up in the hospital for 5 days, where they took me off Ambien and put me on Ativan. I'm sorry to say, I don't remember the exact dosage, but I believe it was 1 mg in am and 1 mg in pm. I was able to taper off of that beginning October of 2015, after switching to Valium.
Over the course of a couple of months, I reached the final dose of Remeron that my doc and I agreed on: 30 mg. I was on that, doing well, until mid-September of last year, when we decided things were stable enough in my life that I could start tapering off that. Not knowing any better, we agreed on a taper schedule: 3 weeks each at 22.5 mg, 15 mg, 7.5 mg, and 3.75 mg (if I felt I needed to - I did, but probably only stayed at that dosage for a week).
Only a week later, I began having pretty bad insomnia, coming in waves, with a few good nights and plenty of bad ones. I also noticed I was very cold, then would get very hot while trying to get to sleep. I also had muscle jerks, just as I was beginning to fall asleep, which would keep me from being able to fall asleep - a vicious cycle. This all continued for 7 weeks, until I couldn't take it any more and contacted my doc. She suggested going back on at a low dose to try to reinstate. I reluctantly agreed and that went well for about 7 nights. Then on nights 8 and 9, I noticed it took me longer to get to sleep, and by night 10 at 7.5, I didn't get any sleep at all. That was a Friday night. I contacted the on-call psychiatrist at the university's psych department, which was my only option on the weekend, and they said going up to 15 mg was fine, so that's what I did.
I so wish I had seen this forum prior to trying to reinstate. I definitely would have suggested starting only at 3.75 mg, but, alas, that didn't happen. Not knowing any better, I was under the impression that going back up, maybe even to where I was prior to starting the taper, was what I should do.
So, now I've been on the 15 mg for 6 nights. It takes me a couple of hours to get to sleep (I've been taking the dose about 10 pm), and have experienced the brain zaps others have talked about, as well as the muscle jerks just as I'm falling asleep, though to a slightly lesser intensity than when I was in withdrawal. I wake up numerous times, and realize I've been dreaming, so I just try and say to myself that you did get to sleep at some point, so try to get back to sleep. I have been able to get back to sleep, and have probably averaged 4-5 hours these past 6 nights. Last night was worse than the night before, however.
My questions are numerous, but I guess the main ones are: have others experienced this scenario, have I gone too high in going up to 15 mg, and what are some recommendations? I know that you all are not doctors, but I'm willing to consider experiences in what others have gone through.
Edited by scallywag, 04 March 2017 - 03:12 PM.